Hail, Weld
- When
- May 13, 6:35 PM MST
- Where
- Weld County, 0.53 mi E of Mead
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -104.990
5 inches in diameter near Elizabeth in Elbert County. Late in the evening, a strong thunderstorm passed across Denver International Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to 1.5 inches in diameter near Elizabeth in Elbert County. Late in the evening, a strong thunderstorm passed across Denver International Airport. Southwest Airlines reportedly cancelled 60 flights while maintenance crews inspected 20 jets that had been hit by hail from a thunderstorm that moved over the airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 13, 2:13 PM MST, 4 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 313 PM MDT Sun May 13 2018 .SHORT TERM...(This evening through Monday) Issued at 313 PM MDT Sun May 13 2018 Moisture and fingers of mid-level energy pinwheeling around the deep closed upper low now centered over northern Nevada will gradually shift eastward during the next 24 hours. In the lower levels, an east-northeast flow on the plains will provide additional moisture up against the Front Range. For that reason, the extensive low cloud cover has been reluctant to burn off today, and only in the past couple of hours clouds have cleared over and just north of the Palmer Divide where convective temperatures have been reached. Furthermore, an elongated sfc trough extending northeast from a sfc cyclone in wrn Elbert County will likely act as a focus for strong updraft formation. Already seeing some of this development on radar and satellite. Believe the stronger t-storms later this afternoon and early evening will form with this Denver Vorticity Convergence Zone before darting north-northeastward at 25-30 kts. Hail up to golfball size hail and quarter inch of rain in under 20 mins will be possible with these storms. Favorable vertical shear along the boundary may also be sufficient to spill up an isolated tornado or two. Closer to the Front Range, cooler temperatures and a low broken to overcast will hinder storm formation. However, should a convective outflow move down off the Front Range, could see one or two strong t-storms blow over portions of the I-25 corridor, but the risk of severe wx with these cells looks low. A weak shortwave swinging up from southern Colorado may be all we need to set off t-storms out across the plains late afternoon/evening evening. Then, severe risk is expected to shift northeast over eastern portions Weld, Adams and Arapahoe Counties, and eventually over Morgan and Washington Counties through the evening where low-level moisture convergence will be greatest, potentially resulting in locally heavy rainfall. Could see upwards of an inch of rain in less than 30 mins. A few storms in this area may also produce large hail, possibly up a quarter in size. The severe weather threat is expected to diminish after 04z this evening, but the change for light to moderate rainfall for parts of the plains could linger well beyond midnight. After midnight, should again see fog form, and possibly become dense in areas toward dawn. This includes the greater Denver Metro Area. On Monday...temperatures are expected to be slightly cooler, but that should not reduce the chance of t-storms or the risk for severe weather. With the upper trough moving closer, the vertical sheer profile looks even more favorable for supercells on the plains. A moist easterly upslope flow will also continue to moisten and destabilize the boundary layer. Thunderstorms may begin forming a few hours earlier tomorrow, first over the high terrain, then over the nearby plains. SPC now has most of northeast Colorado in a marginal risk for severe weather tomorrow. Can't argue with that, but I believe the better threat for severe will fall west of a Fort Morgan-to-Elbert line. Large hail and damaging winds main threats, but again cannot rule out isolated tornadoes during the afternoon with increasing low/mid-level shear. .LONG TERM...(Monday night through Sunday) Issued at 313 PM MDT Sun May 13 2018 Upper level closed low over the Northern Great Basin will continue to slowly weaken Monday night and Tuesday as it remains nearly stationary. Thunderstorms are expected to be progressing eastward across the area Monday evening. A severe storm or two will remain possible, but the better chance looks to be in the afternoon hours. Low clouds and patchy fog are expected to form again late Monday night and Tuesday. However, it won't be as thick and widespread as previous nights. Expect the clouds to clear out sooner on Tuesday with warmer temperatures expected. Airmass becomes unstable again with CAPE topping around 1000 J/kg. Surface to 6km shear reaches around 30 knots, so a few storms could just reach severe limits. Eventually the closed low is ejected north into the Northern Rockies Wednesday as the next closed low moves onto the California coast. Over Colorado, upper level ridging will take place. This will result in warmer temperatures and a drier airmass. Highs are expected to climb well into the 70s across northeast Colorado. Models are not showing much for thunderstorms on Wednesday. Not surprising given the warmer air aloft and drier low levels. Still can't rule out a few weak showers and storms, mainly over the higher terrain. The upper level ridge over the state will shift east of the area Thursday as the upper level low moves into the Great Basin. Southwest flow aloft will prevail over the state. At the lower levels, southeast winds will increase low level moisture. Appears there will be enough moisture and instability for afternoon and evening storms. If the shear and instability in GFS model are close to correct, some the storms will be severe over eastern plains. The upper level low will weaken as it nears Colorado Friday and moves across the state Saturday. This will keep the chance for showers and thunderstorms in the forecast. Expect a cold front to drop across the state in this pattern sometime Friday or early Saturday. Friday may remain mild if the cold front arrives later in the day or that night. Saturday should be a cooler day with a good chance for showers and thunderstorms. It is expected to warm up Sunday once this system shifts east of the state. If convection forms Sunday, the best chance will over the elevated terrain. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 313 PM MDT Sun May 13 2018 LFR Ceilings will prevail for remainder of the afternoon, and throughout the night with a moist north-northeast upslope flow. Could see areas of ILFR CIGS and VSBYS overnight with scattered thunderstorms in the evening, and scattered showers and areas of fog after midnight. VSBYS may lower to less than 1/2 mile in fog late tonight. On Monday, areas of fog may lower VSBYS in the 1/4 to 1 1/2 mile range through 15z. Should then see foothill showers moving out over the Metro Area by around midday, then a good chance of t-storms during the afternoon. Hail, gusty winds and locally heavy rainfall all possible with these storms with cloud bases generally in the 3000-4500 ft agl range. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baker LONG TERM...Meier AVIATION...Baker
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1111 AM MDT Sun May 13 2018 COZ030>051-141715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1111 AM MDT Sun May 13 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms are possible this afternoon and evening. The threat of severe weather today appears to be greatest within a triangle from Denver to around Eaton north of Greeley, to Fort Morgan, then back to Denver from 3 PM and 9 PM today. Nearby areas will have a lower risk for severe weather. The main threat will be large hail up to golf ball size. Isolated tornadoes are also possible. This evening, some thunderstorms on the plains may also produce locally heavy rainfall, with upwards of an inch of rain in a short period of time. .DAYS TWO THROUGH SEVEN...Monday through Saturday More afternoon and evening thunderstorms are expected across the Front Range and eastern plains Monday. Some of these storms could become severe with up to golf ball size hail being the main threat. Isolated strong wind gusts and a tornado or two can't be ruled out. The unsettled and moist weather pattern is expected to linger through Tuesday with a good chance for showers and thunderstorms during the afternoon and evening. Wednesday through Friday will be warmer. The chance for afternoon and evening showers thunderstorms will continue each day, but coverage is expected to be less. Saturday cools down again with a good chance for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 PM. Baker/Meier
Special Weather Statement National Weather Service Denver CO 400 PM MDT SUN MAY 13 2018 COZ045-132230- Central and East Adams and Arapahoe Counties CO- 400 PM MDT SUN MAY 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARAPAHOE COUNTY UNTIL 430 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near Deer Trail, or 29 miles northwest of Limon, moving east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Deer Trail and Cottonwood Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3971 10408 3981 10385 3957 10377 3957 10406 TIME...MOT...LOC 2200Z 252DEG 14KT 3962 10400 BOWEN
Special Weather Statement
National Weather Service Denver CO
441 PM MDT SUN MAY 13 2018
COZ038-039-043-132330-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer County Below 6000 Feet/Northwest Weld County CO-
441 PM MDT SUN MAY 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER AND
NORTHEASTERN BOULDER COUNTIES UNTIL 530 PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lyons, or 27 miles south of Fort Collins, moving northeast at 30 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Loveland, Johnstown, Milliken, Berthoud and Lyons.
LAT...LON 4038 10481 4014 10526 4016 10529 4016 10528
4019 10526 4019 10528 4021 10529 4020 10529
4019 10531 4022 10529 4022 10530 4030 10526
4030 10525 4033 10525 4045 10519
TIME...MOT...LOC 2241Z 226DEG 28KT 4018 10525
BARJENBRUCHSpecial Weather Statement National Weather Service Denver CO 516 PM MDT SUN MAY 13 2018 COZ038-043-132345- Central and South Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 516 PM MDT SUN MAY 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD AND EAST CENTRAL LARIMER COUNTIES UNTIL 545 PM MDT... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm over southeastern Loveland, or 10 miles southeast of Fort Collins, moving northeast at 35 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Eastern Fort Collins, western Greeley, Loveland, Windsor, Johnstown, Eaton, Severance, Ault, Pierce and Timnath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4060 10464 4032 10495 4040 10517 4074 10491 TIME...MOT...LOC 2316Z 211DEG 31KT 4041 10499 BOWEN
Special Weather Statement National Weather Service Denver CO 710 PM MDT SUN MAY 13 2018 COZ038-042-043-140145- Central and South Weld County CO-Northeast Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 710 PM MDT SUN MAY 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 745 PM MDT... At 710 PM MDT, Doppler radar was tracking a strong thunderstorm near Greeley, moving northeast at 40 mph. Nickel size hail will be possible with this storm. Locations impacted include... Greeley, Evans, Milliken, Eaton, La Salle, Kersey, Purcell, Galeton, Gill, Briggsdale, Lucerne and Barnesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4026 10472 4038 10490 4089 10443 4071 10415 TIME...MOT...LOC 0110Z 219DEG 36KT 4038 10475 BOWEN
Special Weather Statement National Weather Service Denver CO 716 PM MDT SUN MAY 13 2018 COZ045-046-049-140145- Washington County CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO-Central and East Adams and Arapahoe Counties CO- 716 PM MDT SUN MAY 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...EASTERN ARAPAHOE AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 745 PM MDT... At 716 PM MDT, Doppler radar was tracking a strong thunderstorm over Agate, or 19 miles northwest of Limon, moving northeast at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Agate and Cottonwood Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3934 10390 3945 10408 3977 10383 3963 10354 TIME...MOT...LOC 0116Z 205DEG 31KT 3946 10394 BOWEN
The Denver radar (KFTG), 62 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745036, 745037, 745038, 745039.